Montana, 2013

Hail and Damaging Winds in Montana, August 28, 2013

August 28, 2013 · NWS GGW · 12 events in 5 counties and zones

A weak surface low pressure system, including a cold front, a dryline, an ejecting upper level disturbance, and a moderately unstable atmosphere allowed strong thunderstorms to develop and become severe as they moved eastward through eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A weak surface low pressure system, including a cold front, a dryline, an ejecting upper level disturbance, and a moderately unstable atmosphere allowed strong thunderstorms to develop and become severe as they moved eastward through eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 28, 1:22 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 28, 1:22 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT WED AUG 28 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...

WITH SURFACE TEMPERATURES WELL INTO THE 90S ACROSS MOST OF THE CWA
AND DEWPOINTS WELL INTO THE 60S AND SURFACE WINDS INCREASING FROM
THE SOUTHEAST..THE STAGE IS BEING SET FOR STRONG TO SEVERE CONVECTIVE
STORM DEVELOPMENT FROM THIS AFTERNOON THROUGH TONIGHT. CAPE VALUES
IN EXCESS OF 1000J/KG ARE ALREADY IN PLACE OVER CENTRAL AND
EASTERN ZONES OF OUR CWA. SEVERE THREATS SEEM TO BE MORE FOR
DAMAGING WINDS AND LARGE HAIL AS SHEAR IS NOT AS STRONG AND LCL
HEIGHTS ARE NOT AS LOW. CUMULUS CLOUDS ARE GROWING EARLY THIS
AFTERNOON AS WE PREPARE FOR POSSIBLE SEVERE THUNDERSTORM
OPERATIONS.

HI-RES MODEL SOLUTIONS ARE INDICATING THAT THUNDERSTORM ACTIVITY
COULD BE QUITE PROLONGED...MAYBE INTERMITTENTLY THROUGH THE LATE
NIGHT HOURS ESPECIALLY OVER OUR EASTERN ZONES.

TONIGHT THROUGH FRIDAY MORNING...A SHORT WAVE RIDGE PUSHES BACK
INTO EASTERN MONTANA...CHASING THE STORMS AWAY.

FRIDAY...FLOW ALOFT OVER OUR AREA BECOMES SOUTHWESTERLY AS A
CLOSED LOW FROM THE BRITISH COLUMBIA COASTLINE RIDES UP AS AN OPEN
WAVE OVER THE CANADIAN ROCKIES AND SENDS A COLD FRONT TOWARD OUR
CWA FOR FRIDAY NIGHT. FOR NOW IT SEEMS THAT ANY PRECIPITATION WITH
THIS FRIDAY SYSTEM WOULD BE CONFINED TO OUR NORTHERN AND EASTERN
ZONES. BMICKELSON

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
NOT TOO MANY CHANGES WERE MADE TODAY. IMPULSE HOWEVER AFFECTING THE
AREA OVER THE WEEKEND LOOKS TO BE A BIT STRONGER THAN EXPECTED IN
REGARDS TO TEMPS AND WINDS.

MODELS WERE HINTING AT A FAIRLY STRONG RIDGE TO BUILD BACK INTO
MONTANA NEXT WEEK. IF THIS TREND CONTINUES...TEMPS MAY HAVE TO BE
WARMED AND POPS LOWERED. TFJ

PREVIOUS DISCUSSION...
THE EXTENDED FORECAST BEGINS FRIDAY NIGHT WITH NORTHEAST MONTANA
UNDERNEATH ZONAL FLOW ALOFT AS UPPER LEVEL ENERGY DEPARTS EASTWARD
INTO NORTH DAKOTA. THE 28/00Z MODEL GUIDANCE DEPICTS A MORE ROBUST
SHORTWAVE SWEEPING ACROSS SOUTHERN SASKATCHEWAN AND EVENTUALLY
MANITOBA SATURDAY AFTERNOON AND EVENING. THE FORCING FOR ASCENT
WITH THIS FEATURE WILL LIKELY BE TOO FAR NORTHEAST TO AFFECT THE
CWA. AN UPPER RIDGE IS EXPECTED TO BUILD ACROSS THE PACIFIC
NORTHWEST AND INTO WESTERN MONTANA FOR SUNDAY WHICH WILL PLACE
NORTHWEST FLOW ALOFT OVER THE CWA. ALL OF THIS WILL MEAN FAIRLY
DRY CONDITIONS FOR NORTHEAST MONTANA AND A MODERATING TREND IN
TEMPERATURES FOR SUNDAY WITH THE BUILDING RIDGE AFTER A RELIEF
FROM THE HEAT ON SUNDAY.

MONDAY AND TUESDAY...MODELS HAVE BACKED OFF ON PRECIPITATION
CHANCES WITH THE RIDGE AMPLIFYING AND KEEPING THE AREA IN
NORTHWEST FLOW ALOFT. MODEL 850MB TEMPERATURES WILL LIKELY BE WARM
ENOUGH TO SUPPORT DAYTIME HIGHS RETURNING TO THE 90S FOR MONDAY
AND PERHAPS NEAR 90 ON TUESDAY. WHILE SHORTWAVE ENERGY PROPAGATES
THROUGH THE FLOW DURING THIS TIME...MODELS HANDLE THESE FEATURES
DIFFERENTLY IN TERMS OF TIMING AND CHARACTERISTICS...ALTHOUGH WITH
THE PLACEMENT OF THE UPPER LEVEL RIDGE...DO BELIEVE LARGE SCALE
SUBSIDENCE SHOULD MAINTAIN DRY CONDITIONS ACROSS THE CWA. DID
INSERT SLIGHT CHANCE POPS INTO THE GRIDS FOR TUESDAY WITH THE GFS
IN PARTICULAR ADVERTISING SHORTWAVE ENERGY THROUGH THE CWA BUT NOT
MUCH MOISTURE. PRECIPITATION CHANCES MAY BE A BIT OVERDONE.

WILL EXPECT ADDITIONAL SHORTWAVE ENERGY TO PASS THROUGH THE AREA
TOWARDS THE MIDDLE TO END OF NEXT WEEK BUT GIVEN MODEL DIFFERENCES
THIS FAR OUT IN THE EXTENDED CONFIDENCE IS LOW. DID INSERT SLIGHT
CHANCE POPS INTO THE GRIDS LATE WEDNESDAY TO COVER THIS POTENTIAL.
FOR TEMPERATURES...INTRODUCED A GRADUAL COOLING TREND MID TO LATE
WEEK PER RECENT GUIDANCE. AS SHORTWAVES BREAK DOWN THE
RIDGE FROM EARLIER IN THE WEEK...AND HELP PUSH A THERMAL BOUNDARY
SOUTHWARD...TEMPERATURES SHOULD RETURN TO AT OR BELOW NORMAL
LEVELS BY THE MIDDLE TO END OF NEXT WEEK. MODEL GUIDANCE SHOWS
CONSIDERABLY COOLER 850MB TEMPERATURES BY THE END OF NEXT WEEK AS
WELL...CONSISTENT WITH THIS IDEA. MALIAWCO

&&

.AVIATION...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE EAST
THROUGH THIS EVENING. TEMPORARY IFR/MVFR VISIBILITIES ARE
POSSIBLE IF A HEAVIER THUNDERSTORM PASSES DIRECTLY OVER A TERMINAL
LOCATION. LIGHT SOUTHEAST WINDS ARE EXPECTED EXCEPT ERRATIC AND
GUSTY NEAR THUNDERSTORMS. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 28, 3:43 PM MST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
443 PM MDT WED AUG 28 2013

MTZ016>027-059>062-290600-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
443 PM MDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT.

ATMOSPHERIC CONDITIONS WILL FAVOR THE DEVELOPMENT OF STRONG TO
SEVERE THUNDERSTORMS FROM THIS AFTERNOON THROUGH LATE TONIGHT
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS ACROSS
MOST OF NORTHEAST MONTANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 28, 2:10 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
310 PM MDT WED AUG 28 2013

MTZ022-282215-
GARFIELD-
310 PM MDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 415 PM MDT.

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF SAND SPRINGS...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF WESTERN GARFIELD COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4756 10769 4734 10714 4710 10770 4718 10780
TIME...MOT...LOC 2110Z 212DEG 16KT 4720 10771

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 28, 2:53 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
353 PM MDT WED AUG 28 2013

MTZ022-282300-
GARFIELD-
353 PM MDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 500 PM MDT.

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BRUSETT...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   BRUSETT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4728 10745 4735 10756 4766 10723 4767 10713
      4740 10667
TIME...MOT...LOC 2153Z 226DEG 24KT 4735 10741

MICKELSON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 74 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 28, 3:45 PM MST
Where
Garfield County, 16.69 mi N of Jordan Airport (Kjdn)
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.570, -106.910

Public reported dead cottonwood tree blown down and grain auger blown over 4 miles SSW of the Hell Creek Recreation Area.

Hail, Garfield

When
August 28, 5:30 PM MST
Where
Garfield County, 21.43 mi ESE of Cohagen
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.860, -106.220

Trained Spotter reported walnut-sized hail.

Hail, Garfield

When
August 28, 5:40 PM MST
Where
Garfield County, 22.36 mi ESE of Cohagen
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
46.880, -106.180

Cooperative observer reported half dollar sized hail.

Hail, Prairie

When
August 28, 6:59 PM MST
Where
Prairie County, 4.32 mi ESE of Blatchford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.670, -105.300

Trained spotter estimated half dollar sized hail.

Thunderstorm Wind, McCone

When
August 28, 7:30 PM MST
Where
McCone County, 9.76 mi NNW of Brockway
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.420, -105.880

Public reported wind gusts of 60 mph.

Thunderstorm Wind, Prairie

When
August 28, 7:30 PM MST
Where
Prairie County, 4.33 mi ENE of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.610, -105.250

Prairie County Dispatch reported extensive property damage to windows, siding, and trees from winds and hail.

Hail, Prairie

When
August 28, 7:47 PM MST
Where
Prairie County, 4.32 mi ESE of Blatchford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.670, -105.300

Trained spotter estimated hail up to size of quarters.

Hail, McCone

When
August 28, 7:58 PM MST
Where
McCone County, 8.41 mi S of Cow Creek Dot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.560, -105.510

Trained spotter reported hail up to the size of quarters.

Thunderstorm Wind, Prairie

When
August 28, 8:25 PM MST
Where
Prairie County, 14.22 mi E of Mildred
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.680, -104.650

Trained spotter reported shingles ripped from a roof.

Hail, Prairie

When
August 28, 8:25 PM MST
Where
Prairie County, 14.22 mi E of Mildred
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.680, -104.650

Trained spotter estimated quarter-sized hail and reported heavy rain.

Thunderstorm Wind, Roosevelt

When
August 28, 8:35 PM MST
Where
Roosevelt County, 5.55 mi N of Wolf Pt Intl Airport(Kolf)
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.180, -105.560

Trained spotter reported wind gusts of 60 mph.

Thunderstorm Wind, Dawson

When
August 28, 9:20 PM MST
Where
Dawson County, 1.56 mi WSW of Bloomfield
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.410, -104.960

Trained spotter measured a 66 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475515, 475516, 475517, 475520, 475519, 475521, 475522, 475523, 475524, 475525, 475518, 475526.